Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 157, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Oct 11, 1997, 11:31 PM MDT for Las Animas County, Colorado. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 11, 1997, 11:31 PM MDT (05:31 UTC)
- Expired
- Oct 12, 1997, 12:20 AM MDT
- In force
- 49 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 11:31 PM MDT | Thunderstorm Wind 60 | Kim, CO | A severe thunderstorm quickly developed along a line of thunderstorms moving east through southeast Colorado. The high winds seems to be shortlived and a couple of trampolines were damaged and destroyed. No damage to structures was reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2617 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 120530 RRA SVRPUB COC071-120620- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 1131 PM MDT SAT OCT 11 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 1220 AM MDT * SOME LOCATIONS AFFECTED KIM BY 1135 PM ACROSS HIGHWAY 160 WEST OF KIM THROUGH 1140 PM... * AT 1130 PM RADAR SHOWED A SEVERE STORM 5 MILES WEST SOUTHWEST OF KIM MOVING NORTHEAST AT 45 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. A TORNADO WATCH IS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. SCV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 2:36 PM MDT, 8 hours 55 minutes earlier.
Area forecast discussion, Oct 11, 2:36 PM MDT, 8 hours 55 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 230 PM MDT SAT OCT 11 1997 MULTITUDE OF FORECAST PROBLEMS TO CONTEND WITH TONIGHT AS A STRONG UPPER TROUGH MOVES INTO THE ROCKIES...WITH WINDY CONDITIONS AND UNSTABLE AIR AHEAD OF IT AND LARGE SCALE ASCENT AND COOLER AIR MOVING IN WITH THE TROUGH. AN AREA OF CSI INDUCED PRECIPITATION DEVELOPED OVER THE EASTERN SAN JUAN MOUNTAINS THIS MORNING...AND THIS AREA HAS WEAKENED AND SHIFTED EAST. THIS AREA MAY HOLD TOGETHER THIS EVENING ON THE ANTICYCLONIC SHEAR OF THE APPROACHING JET...MOVING OUT ONTO THE PLAINS. THE AIRMASS IS RELATIVELY DRY...BUT CSI MAY TAKE OFF WHEN IT MOVES INTO MOISTER AIR FARTHER EAST ON THE PLAINS. THE IMMEDIATE CONCERNS FOR LATE THIS AFTERNOON AND EVENING ARE FOR ISALLOBARIC WINDS ON PORTIONS OF THE PLAINS AND THE POTENTIAL FOR SEVERE WEATHER. A DEVELOPING SURFACE LOW OVER NORTHERN COLORADO IS INTENSIFYING WINDS ON THE PLAINS THIS AFTERNOON ...WITH SOME AREAS MEETING HIGH WIND CRITERIA. THIS LOW SHOULD LIFT OFF TO THE NORTHEAST BY EARLY THIS EVENING...ALLOWING A REDUCTION IN THE WIND SPEEDS ON THE PLAINS. CONCERNING SEVERE POTENTIAL ON THE PLAINS...IT WILL TAKE SOME SORT OF TRIGGER TO RELEASE THE INSTABILITY AND ITS HARD TO FIND ANYTHING AT THE MOMENT. STILL...IF THE STORMS DO GO...THEY WILL HAVE PLENTY OF INSTABILITY...NOT TO MENTION THE HELICITY AVAILABLE TO PRODUCE SUPERCELLS. IT LOOKS LIKE SNOW SHOULD START IN THE EASTERN SAN JUAN MOUNTAINS BY MIDNIGHT TONIGHT...THEN SPREAD EAST INTO THE SAN LUIS VALLEY AND THEN THE SANGRE DE CRISTOS BY LATE TONIGHT. THE SNOW MODEL DOES NOT SUPPORT ANYTHING PAST ADVISORY CRITERIA. THE PIKES PEAK REGION AND WET MOUNTAINS WILL HAVE TO WAIT UNTIL THE SECOND PERIOD FOR ANY SIGNIFICANT SNOWFALL. FWC GUIDANCE FOR TONIGHT LOOKS GENERALLY REASONABLE. POPS SEEM A LITTLE HIGH AT COS AND PUB...WITH MAINLY A THREAT OF CONVECTIVE PRECIPITATION. ALSO...THE MIN AT COS LOOKS TOO LOW GIVEN THAT THE FRONT SHOULDN'T COME THROUGH UNTIL AFTER THE FIRST PERIOD. HAYNES
In the hours before
Local storm report, Oct 11, 10:45 PM MDT, 46 minutes before
STORM REPORT NATIONAL WEATHER SERVICE PUEBLO, CO 1045 PM MDT SAT OCT 11 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0610 PM HOENE CO 0.75 INCH HAIL 10/11/97 LAS ANIMAS 3-4 INCH BRANCHES DOWN 0615 PM COLORADO SPRINGS CO WIND GUST 74 MPH 10/11/97 EL PASO 0635 PM COLORADO SPRINGS CO WIND DAMAGE 10/11/97 EL PASO 4 TO 6 INCH TREE LIMBS 0635 PM WALSENBURG CO 0.88 INCH HAIL 10/11/97 HUERFANO 0655 PM LA JUNTA CO 1.00 INCH HAIL 10/11/97 OTERO 0700 PM LA JUNTA CO 2.00 INCH HAIL 10/11/97 OTERO 0700 PM LA JUNTA CO 2.75 INCH HAIL 10/11/97 OTERO 0715 PM 2 W LAS ANIMAS CO TONADO 10/11/97 BENT BARN DESTROYED 0718 PM 2 W LAS ANIMAS CO TORNADO 10/11/97 BENT 0727 PM 25 E PUEBLO CO 0.75 INCH HAIL 10/11/97 PUEBLO 0754 PM 6 E HASWELL CO TORNADO 10/11/97 KIOWA 0948 PM 1 S LA JUNTA CO 0.75 INCH HAIL 10/11/97 OTERO 1033 PM 2 W LAS ANIMAS CO 1.00 INCH HAIL 10/11/97 BENT 1035 PM 1 W LAS ANIMAS CO 1.00 INCH HAIL 10/11/97 BENT 1038 PM 2 W LAS ANIMAS CO 2.50 INCH HAIL 10/11/97 BENT
Special weather statement, Oct 11, 10:50 PM MDT, 41 minutes before
COZ077-120525- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1050 PM MDT SAT OCT 11 1997 ...STRONG THUNDERSTORMS MOVING ACROSS EASTERN LAS ANIMAS COUNTY... STRONG THUNDERSTORMS WILL CONTINUE STREAMING RAPIDLY NORTHEAST ACROSS EASTERN LAS ANIMAS COUNTY THROUGH 1130 PM...PRODUCING BRIEF HEAVY RAIN...WINDS GUSTING TO 50 MPH...AND HAIL NEARING 3/4 INCH IN DIAMETER. AT 1049 PM DOPPLER RADAR SHOWED AN AREA OF THUNDERSTORMS LOCATED FROM 15 MILES NORTH NORTHWEST OF KIM TO 10 MILES WEST OF KIM...TO 10 MILES SOUTH OF KIM. THESE STORMS WERE MOVING NORTHEAST AT 45 MPH.
Special weather statement, Oct 11, 11:13 PM MDT, 18 minutes before
COZ078-120615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1113 PM MDT SAT OCT 11 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER CENTRAL KIOWA COUNTY... LOOK FOR STRONG THUNDERSTORMS TO DEVELOP OVER CENTRAL KIOWA COUNTY THROUGH MIDNIGHT...PRODUCING BRIEF HEAVY RAIN...HAIL TO 1/2 INCH IN DIAMETER...AND GUSTY WINDS. AT 1112 PM...DOPPLER RADAR SHOWED THESE STORMS FROM NEAR EADS TO 7 MILES WEST OF EADS. THESE STORMS WERE MOVING NORTHEAST AT 45 MPH.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 6:19 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 46 min |
| Oct 11, 6:25 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 50 min |
| Oct 11, 7:00 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 45 min |
| Oct 11, 7:05 PM MDT | Tornado Warning | PUB | Bent, Otero | 45 min |
| Oct 11, 7:05 PM MDT | Tornado Warning | PUB | Prowers | 45 min |
| Oct 11, 7:28 PM MDT | Tornado Warning | PUB | Kiowa | 47 min |
| Oct 11, 7:31 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 49 min |
| Oct 11, 7:44 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 46 min |
| Oct 11, 7:59 PM MDT | Tornado Warning | PUB | Las Animas | 46 min |
| Oct 11, 8:06 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 19 min |
| Oct 11, 8:38 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 47 min |
| Oct 11, 8:52 PM MDT | Tornado Warning | PUB | Las Animas, Otero | 58 min |
| Oct 11, 9:03 PM MDT | Tornado Warning | PUB | Crowley | 47 min |
| Oct 11, 9:12 PM MDT | Tornado Warning | PUB | Bent | 43 min |
| Oct 11, 9:53 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 47 min |
| Oct 11, 10:18 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 47 min |
| Oct 11, 10:40 PM MDT | Tornado Warning | PUB | Bent | 50 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.